New Jersey, 2003

Heavy Rain in New Jersey, August 10, 2003

August 10, 2003 · NWS PHI · 1 event in 1 county or zone

Thunderstorms with heavy rain dropped a Doppler Radar storm total estimate of around 2 inches in about 90 minutes in Walpack Township during the evening of the 10th. The heavy rain loosened the soil to such an extent that the next day a 42-year-old woman and a 9-year-old girl were killed when a dead tree fell onto their vehicle.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Thunderstorms with heavy rain dropped a Doppler Radar storm total estimate of around 2 inches in about 90 minutes in Walpack Township during the evening of the 10th. The heavy rain loosened the soil to such an extent that the next day a 42-year-old woman and a 9-year-old girl were killed when a dead tree fell onto their vehicle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 10, 6:48 PM EST, 12 minutes earlier.

Area forecast discussion, Aug 10, 6:48 PM EST, 12 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
748 PM EDT SUN AUG 10 2003

WL UPDATE THE ZONES/RDF TO ADD A CHC OF RW/TRW FOR THE OVRNGT PD...
AS S/WV ROTATG UP FM THE SW MAY SET OFF MORE CONVTV ACTIVITY DURG
THE OVERNIGHT PD. WL ALSO SAY SOMEW HVY RAIN PSBL BUT NOT OVERPLAY
IT JUST YET. THIS WL MESH BETTER WITH LWX/AKQ. WL SAY CHC ANY TIME
FOR FAR NWRN ZONES WHERE ACTIVITY IS NOW OCCURRG...AND CHC MAINLY
AFT MIDN ELSW. UPDATED THE GRIDS/MATRICES. OTHERWISE WL CONT WITH
AREAS OF FOG OVRNGT. NO SIG CHG TO MINS AT THIS POINT.

.PHI...
DE...NONE.
MD...NONE.
NJ...NONE.
PA...NONE.
MARINE...

PREV AFD BLO...

******************************************************************

MORE OF THE SAME CONTINUING WITH THE ENHANCED DIURNAL TREND TO ANY
DVLPG SHWRS AND TSTMS. BEYOND THE FIRST 36 HRS...TIMING OF SHORT
WAVES IS NOT AS RELIABLE BY THE MODELS...SO I GENLY KEPT THE DIURNAL
TREND WITH CHC POPS AS PREVIOUSLY FCST.

WITH THE MODELS MOST RELIABLE IN THE SHORT TERM...THE GFS SHOWS
SIGNIFICANT CONFLUENCE ALFT THIS EVENING. THIS SHOULD LIMIT THE
DVLPMT OF EVENING TSTM DVLPMNT...SO ONLY CHC POPS THIS EVENING. THE
SHORT WAVES TO THE SOUTH GENLY SPLIT WITH THE ONE OVER EASTERN NC
HEADING OUT OVER THE OCEAN...WHILE THE ONE IN WRN NC HEADING N TO
WESTERN PA TNGT. THIS PUTS THE FCST AREA BETWEEN THE SYSTEMS AND
GENLY DRY TNGT.

SOME BREAKS IN THE CLOUDS SHOULD ALLOW FOG TO FORM LATE TNGT...THIS
FOG COULD BECOME DENSE.

LONG RANGE...THE COLD FRONT THAT WAS PRVSLY FCST TO MOVE THROUGH TUE
LOOKS TO BE DELAYED TO LATER IN THE WEEK.

SEAS ARE DOWN SO WILL DISC SCA ON THE COAST.

FCSTID =    9
MPO   65  77  65  78 /  40  60  30  40
ABE   68  82  67  82 /  30  60  40  40
RDG   68  82  68  82 /  40  60  40  40
PHL   72  84  72  85 /  30  60  40  40
12N   67  78  66  80 /  40  60  30  40
SMQ   70  83  70  85 /  40  60  40  40
TTN   70  83  70  85 /  40  60  40  40
MIV   70  84  70  85 /  50  60  40  40
ACY   70  81  70  81 /  50  60  40  40
ILG   71  84  70  85 /  40  60  40  40
DOV   70  85  70  85 /  40  60  40  40
GED   70  85  70  85 /  40  60  40  40
ESN   71  83  70  85 /  30  60  40  40

RNS
Hazardous weather outlook, Aug 10, 4:55 AM EST, 14 hours 5 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-101200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
555 AM EDT SUN AUG 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

ALTHOUGH THERE ARE NO FLOOD WATCHES IN EFFECT AT THE PRESENT TIME...
ISOLATED HEAVY RAIN IS POSSIBLE ACROSS THE FORECAST AREA TODAY AND
TONIGHT FROM SHOWERS AND THUNDERSTORMS.

THERE IS A MODERATE RISK OF RIP CURRENTS TODAY NEAR JETTIES AND HARD
STRUCTURES ALONG THE NEW JERSEY AND DELAWARE COASTS...ESPECIALLY
DURING A RISING TIDE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 10, 1:24 PM EST, 5 hours 36 minutes before
NJC023-102000-

FLOOD STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
224 PM EDT SUN AUG 10 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED AN

* URBAN AND SMALL STREAM FLOOD ADVISORY FOR...
  MIDDLESEX COUNTY IN CENTRAL NEW JERSEY...

* UNTIL 400 PM EDT SUNDAY AFTERNOON.

HEAVY SHOWERS AND THUNDERSTORMS DEPOSITED AROUND 2 INCHES OF RAIN IN
THE PAST HOUR IN NEW BRUNSWICK. ROUTE 18 WAS REPORTED TO HAVE
EXPERIENCED FLOODING. SHOWERS AND THUNDERSTORMS WILL MOVE
EAST-NORTHEAST AT 15 TO 20 MILES AN HOUR THROUGH MIDDLESEX COUNTY...
LIKELY MOVING EAST AND OUT OF THE AREA BETWEEN 300 AND 330 PM.

MOTORISTS SHOULD AVOID FLOODED ROADS. DO NOT DRIVE THROUGH FLOOD
WATERS AND NEVER DRIVE AROUND BARRICADES.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Sussex

When
August 10, 7:00 PM EST to 8:30 PM EST
Where
Sussex County, Wallpack Center
Deaths
2 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
41.140, -74.690 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heavy Rain, Sussex2003-08-1142FemaleVehicle/Towed TrailerDirect
Heavy Rain, Sussex2003-08-119FemaleVehicle/Towed TrailerDirect

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2003Every state in 2003This day in weather historyWarnings in New Jersey, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337190.